Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 11, 2003, 3:36 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 3:36 PM EDT (19:36 UTC)
- Expired
- May 11, 2003, 4:30 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 111936
SVRCTP
PAC035-081-112030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA
LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 430 PM EDT.
* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DUNNSTOWN...OR 3 MILES NORTH OF LOCK
HAVEN...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERVILLE AND CAMMAL AROUND 345 PM.
LITTLE PINE STATE PARK AROUND 350 PM.
ENGLISH CENTER AROUND 400 PM.
TROUT RUN AND COGAN STATION AROUND 405 PM.
RALSTON AROUND 420 PM.
BARBOURS AROUND 425 PM.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
LAT...LON 4124 7754 4111 7748 4141 7675 4159 7683
4154 7723
DANGELO
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:15 PM EDT, 21 minutes earlier.
Area forecast discussion, May 11, 3:15 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 11 2003 ACTIVE AFTN EVOLVING...WL BE BRIEF. AS OF 19Z...PSEUDO-DRYLINE WORKING ACROSS WESTERN PORTIONS OF CWA...WITH DEWPTS TUMBLING INTO THE 50S...DESPITE AIR TEMPS HOLDING FROM M 70S TO NR 80. STRONG CAP AROUND 550 MB LIMITING CONVECTION ALONG THIS LINE SO FAR. REAL JUICY AIR ACROSS CENTRAL AND E...ESP ACROSS SUSQ VALLEY...AND THIS SEEMS TO BE THE PRIME SPOT FOR SEVERE WX...AND POSSIBLE ROTATING CELLS. WL INCLUDE THIS EVENING PERIOD TO COVER LINGERING TSTMS. TNT...ONCE TSTMS DIMINISH...AND ACTUAL FRONT CROSSES...EXPECT PERIOD OF VERY GUSTY WINDS...PERHAPS UP TO 50 MPH IN HIGHER ELEVS OF LAURELS/NW MTNS. WL ISSUE WIND ADV TIL 10 PM FOR THOSE LOCALES...EVE SHIFT MAY NEED TO EXTEND IF CONDITIONS PERSIST. LIGHT SHOWERS SHOULD WRAP BACK INTO WESTERN AREAS AFTER MIDNIGHT...SO WL INCLUDE CAT POPS NW MTNS...AND LIKELIES LAURELS. CHC POPS FOR CENTRAL AREAS. MON-WED...VERY WINDY AND COOL WITH OCCASIONAL SHOWERS...ESP HIGHER TERRAIN OF NW/LAURELS. LESS CHC OVER LOWER SUSQ...WL MENTION MAINLY AFTN FOR THERE. COULD BE SOME EMBEDDED THUNDER...ALONG WITH VERY SMALL HAIL...BUT TOTAL TOTALS NOT VERY IMPRESSIVE FOR LOW TOPPED CONVECTION...NOR IS THE TQ INDEX. MORE SHOWERS TUE NT NW/LAURELS...THEN ELSEWHERE AGAIN ON TUE. DIMINISHING SHOWERS FOR TUE NT/WED...LIMITED MAINLY FOR NORTHERN-MOST COUNTIES. CLOUDS MAY PRECLUDE FROST FOR TUE NT/WED AM...STILL SOME UNCERTAINTY. WED-THU...UPPER LOW FINALLY OPENS UP/LIFTS OUT...TO BE FOLLOWED BY ANOTHER MORE COMPACT SYSTEM DIVING INTO OH VALLEY. LOTS OF LONG TERM MODEL UNCERTAINTY...BUT LOOKS LIKE MOST INDICATE BEST RAIN POTENTIAL FOR FRI-FRI NT. WL INDICATE THIS IN PRODUCTS. .CTP... PA...TORNADO WATCH PAZ004>006-010-011-017-24-33 TIL 5 PM EDT...ALL OTHER ZONES UNTIL 7 PM EDT. WIND ADV FOR NW MTNS/LAURELS/CLEARFIELD CO. KL
Hazardous weather outlook, May 11, 3:46 AM EDT, 11 hours 50 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE STATE TODAY. A STRONG COLD FRONT AND WARM MOIST AIR OUT AHEAD OF IT WILL LIKELY PRODUCE THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE ARE SOME INDICATIONS THAT THE STORMS WILL ROTATE WHICH INCREASES THE CHANCE THAT A FEW MAY BE CAPABLE OF PRODUCING TORNADOES. AT THIS TIME...THE MAIN THREAT IS FOR DAMAGING WINDS AND HAIL FROM THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... COOLER WEATHER WILL DOMINATE THE COMING WEEK. NO SIGNIFICANT WEATHER EVENTS ARE CURRENTLY FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRUMM/MARTIN
In the hours before
Special weather statement, May 11, 11:50 AM EDT, 3 hours 46 minutes before
PAZ004>006-010-011-017-024-033-112100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1150 AM EDT SUN MAY 11 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND WARREN. TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 11, 1:50 PM EDT, 1 hour 46 minutes before
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-112300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 150 PM EDT SUN MAY 11 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...COLUMBIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA... UNION AND YORK. CURRENTLY...THE ATMOSPHERE IS EXTREMELY UNSTABLE AND HAS THE POTENTIAL TO RAPIDLY DEVELOP STRONG TO SEVERE THUNDERSTORMS. ONCE THE THUNDERSTORMS FORM...THEY HAVE THE POTENTIAL TO DEVELOP STRONG TORNADOES THROUGHOUT CENTRAL PENNSYLVANIA. THIS IS A PARTICULARLY DANGEROUS SITUATION AND RESIDENTS OF CENTRAL PENNSYLVANIA SHOULD BE AWARE OF RAPIDLY CHANGING WEATHER. TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:49 PM EDT | Tornado Warning | CTP | Lycoming | 41 min |
| May 11, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 15 min |
| May 11, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.